To the Editor: Dr Freedman and colleagues1 report the occurrence of microangiopathic hemolytic
anemia in a case of cutaneous anthrax. This represents the second recent anthrax
case with this finding.2 Pathological reports
of inhalational anthrax cases from the Sverdlovsk epidemic3
suggest that vasculitis is the cause of the microangiopathic hemolytic anemia
observed in some cases of anthrax. Although pathological findings of disseminated
intravascular coagulation were not reported to be present in the Sverdlovsk
cases, laboratory findings compatible with the diagnosis occurred in some
patients. The vasculitis, as well as endothelial damage, were believed to
be responsible for the extensive hemorrhage that is a prominent feature in
disseminated anthrax infections. Thus, both microangiopathic hemolytic anemia
and hemorrhage may be consequences of vasculitis.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 1
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.